Alert archive / California / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 97, NWS Las Vegas, NV

October 15, 2022San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Oct 15, 2022, 7:38 PM PDT for San Bernardino County, California. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2022, 7:38 PM PDT (02:38 UTC)
Expired
Oct 15, 2022, 8:11 PM PDT
In force
33 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 56 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
2504 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

451 
WUUS55 KVEF 160238
SVRVEF
CAC071-160345-
/O.NEW.KVEF.SV.W.0097.221016T0238Z-221016T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
738 PM PDT Sat Oct 15 2022

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  West central San Bernardino County in southern California...

* Until 845 PM PDT.

* At 737 PM PDT, severe thunderstorms were located along a line
  extending from 11 miles northeast of Owl Canyon Campground to 8
  miles southwest of Newberry Springs, moving southwest at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees.

* Locations impacted include...
  Barstow, Daggett, I-15 Between Victorville And Barstow, Owl Canyon
  Campground, Hwy 247 Between Lucerne Valley And Barstow, Lenwood and
  Nebo Center.

This includes the following roads...
 Interstate 15 in California between mile markers 81 and 90.
 Interstate 40 in California between mile markers 1 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3478 11710 3504 11717 3522 11683 3476 11671
TIME...MOT...LOC 0237Z 025DEG 23KT 3510 11685 3473 11675 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BKP
1 follow-up statement
947 
WWUS55 KVEF 160311
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
811 PM PDT Sat Oct 15 2022

CAC071-160321-
/O.CAN.KVEF.SV.W.0097.000000T0000Z-221016T0345Z/
San Bernardino CA-
811 PM PDT Sat Oct 15 2022

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SAN BERNARDINO
COUNTY IS CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3478 11710 3504 11717 3522 11683 3476 11671
TIME...MOT...LOC 0308Z 025DEG 23KT 3491 11696 3454 11686 

$$

BKP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 15, 7:33 PM PDT, 5 minutes earlier.

Area forecast discussion, Oct 15, 7:33 PM PDT, 5 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
733 PM PDT Sat Oct 15 2022

.SYNOPSIS...Widespread showers and thunderstorms, some with gusty
winds and heavy rain, can be expected through tonight across the
Mojave Desert and Northwest Arizona, generally south of Las Vegas.
Drier conditions will resume by Sunday afternoon with the
exception of a stray shower in Northwest Arizona. Dry and warm
conditions will dominate most of next week until the next weather
system arrives Friday.

&&

.UPDATE...A complex of showers and thunderstorms currently over
the Phoenix CWA is forecast to fill in over southern and central
Mohave County this evening and continue overnight. Some of this
activity is forecast to spill over into the Colorado River Valley
and southeastern portion of San Bernardino County as well. Weather
impacts from stronger cells embedded in this activity will include
frequent lightning, strong winds, brief heavy rain, and reduced
visibility. The remainder of the area is expected to remain dry
throughout the night. An update for the overnight period has been
sent.

&&

.PREV DISCUSSION... /issued at 102 PM PDT Sat Oct 15 2022/

.SHORT TERM...through Sunday night.

Thunderstorm event for our southern zones is underway this
afternoon as a dynamic cut-off low pressure system creeps inland
near the northern Baja coastline. Most of the activity through the
morning hours has been concentrated across Mohave County, though
with continued destabilization and easterly wrap around flow on
the northern periphery of the cut-off low, expect activity to
spread into San Bernardino County in the coming hours. With 25-35
knots of deep layer easterly shear, cool mid-level temps, and
strong diffluence aloft, the stage is set for multiple rounds of
thunderstorms, some of which could be severe with strong wind
gusts and hail. Thunderstorms will tend to focus south of a
Barstow-Las Vegas-Peach Springs line, with the best chances for
severe weather and flash flooding generally south of I-40.

Widespread rainfall and embedded thunderstorms will persist across
our far southern zones and Northwest Arizona much of the night
tonight, though activity will tend to become more showery through
the morning in Mohave county as the low pushes eastward, with
improving conditions likely through the day. Elsewhere, dry
conditions are expected but temperatures will drop closer to
seasonal normal thanks to the widespread precipitation overnight
and reduced heights with the low pressure system in the vicinity.
Any remaining shower activity will quickly die off by sunset
Sunday.

.LONG TERM...Monday through next weekend.

Most of next week will be dry and mild with a a gradual warming
trend as afternoon highs return to several degrees above normal.
This will be thanks to an expansive western conus ridge that will
build across the area through midweek. By Thursday and Friday, yet
another cut-off low pressure system will be lurking off the
Southern California coast, and most model guidance suggests it
will slowly creep inland by Friday into Saturday. Current
indications are that this cut-off system will be slightly weaker
than the one moving through today, but may still provide enough
dynamic forcing for some a stray shower or two as it moves
inland, along with a modest cooling trend. Beyond Saturday,
ensemble model agreement degrades though there is some hints that
northern stream energy may attempt to clip through the Great
Basin, which could bring with it some gustier winds and a shot of
more fall- like temperatures.

&&

.AVIATION...For Harry Reid...Increasing clouds expected through
the afternoon and evening with thunderstorm activity expected
south of the Las Vegas Valley. While thunderstorms are not
expected at the terminals, south or southeasterly outflow winds
remain possible, and gusts up to 20 knots would be possible.
Storms south of Vegas may impact air traffic in the Peach Springs
and Daggett corridors. Conditions will gradually improve overnight
with light winds and just a few clouds expected Sunday,

For the rest of southern Nevada, northwest Arizona and southeast
California...Sierra and Great Basin region will enjoy peaceful
flying conditions today with light winds and few clouds expected
at KBIH. More challenging conditions exist across the Mojave
Desert and Colorado River Valley where afternoon and overnight
thunderstorm activity is likely along with CIGS in the 7-10kft AGL
range. Locally strong winds gusts exceeding 30 knots are possible
through the early evening. Conditions will gradually improve from
west to east overnight.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

UPDATE...Salmen

DISCUSSION/AVIATION...Outler

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Oct 15, 5:31 PM PDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
531 PM PDT SAT OCT 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     FLASH FLOOD      5 SSE TWENTYNINE PALMS  34.07N 116.03W
10/15/2022                   SAN BERNARDINO     CA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED MODERATE FLOW OF
            WATER DOWN UTAH TRAIL IN SOUTHERN SAN
            BERNARDINO COUNTY.

&&

MW

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 5:36 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino93 min
Oct 15, 6:05 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Oct 15, 7:09 PM PDTAreal Flood AdvisoryVEFSan Bernardino96 min

Nearby

Severe Thunderstorm Warnings in California, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.